Wisconsin, 2017High Wind and Strong Wind in Wisconsin, December 4 to 5, 2017
December 4 to 5, 2017 · NWS MKX · 20 events in 20 counties and zones
An intensifying low pressure area from the Upper Mississippi River Valley into Ontario, Canada brought strong winds to southern WI before and after the polar cold frontal passage. Sporadic minor to modest tree damage occurred.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $94,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intensifying low pressure area from the Upper Mississippi River Valley into Ontario, Canada brought strong winds to southern WI before and after the polar cold frontal passage. Sporadic minor to modest tree damage occurred. A tall light pole was knocked down in a parking lot, and a small portion of a wooden fence was blown over.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 4, 5:49 PM CST, 11 minutes earlier.
Area forecast discussion, Dec 4, 5:49 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
549 PM CST Mon Dec 4 2017
.UPDATE...A Broken line of showers and sct tstorms will move newd
around 43 kts with the passage of the cold front this evening.
Gusty winds in the 50 mph range could occur via momentum transfer
with the precipitation. Small hail will also be possible with the
stronger cells. The strong cold advection and pressure rises
behind the front will then support Wind Advisory conditions tnt-
Tue.
&&
.AVIATION(00Z TAFS)...A brief period of showers and tstorms will
occur with the cold frontal passage this evening. Wind advisory
conditions are possible along and behind the front tnt-Tue. Areas
of MVFR Cigs ahead of the front will become more widespread after
the front tnt-Tue AM. Enough dry air will arrive by late Tue AM
for the stratocumulus to scatter out. Windy conditions through the
day. Reduced Vsbys and Cigs within the stronger showers and storms
this evening.
&&
.PREV DISCUSSION... (Issued 230 PM CST Mon Dec 4 2017)
SHORT TERM...
Tonight and Tuesday - Confidence...Medium to High
Main focus this period will be the strong winds. Southerly winds
will remain gusty this evening ahead of low pressure and an
associated cold front. Record setting warmth has been pumped into
southern WI. The progs continue to show the potential for a window
of 00z-04z where scattered to broken convection may allow for
some enhanced downward transport of the stronger winds aloft. The
0-6km shear and mid level lapse rates are favorable and the
surface dew points are likely to sneak into the low/mid 50s. SPC
has nudged the outlook for Marginal and Slight further north from
the prior outlook though favoring western areas where better
instab parameters are likely to be focused. So these trends will
be monitored into the evening hours. The cold front will then
swing through later this evening and bring an end to the
shra/tsra. Then pronounced cold advection kicks in on strong
westerly winds. Bufkit shows a well mixed column on Tuesday with
enough wind energy within the column to support an extension of
the wind advisory for Tuesday. Temperatures will not get out of
the 30s on Tuesday and with the winds it will surely be a shock to
the system.
Tuesday night and Wednesday...Forecast confidence is...High
A cold period. Still brisk west winds which will bring wind
chills to the single digits into Wednesday morning.
The large upper trough extends south across the Great Lakes. A
weak mid level shortwave moves through Wednesday morning. This
could bring a few flurries to north areas where 850 mb RH is
higher. 850 mb temps are around -13 Celsius.
LONG TERM...
Thursday through Saturday...Forecast confidence is...High
A much colder pattern with below normal temperatures will set up
through the end of the work week. Several shortwaves in the
northwest upper flow with the digging upper trough, will bring
reinforcing shots of colder air through this period. The waves
look lacking in moisture, but some flurries possible.
On Friday the trough sharpens, and we may get enough light snow
to accumulate during the evening, but less than an inch.
Sunday and Monday...Forecast confidence is...Medium
The large cold mid/upper trough moves east, so expect a
moderation in the cold temperatures. Then a second trough moves
across Sunday night, and a second later Monday. These should bring
some light snow potential.
AVIATION(21Z TAFS)...
Main story into this evening will be the
strong winds, some LLWS and an evening tsra potential. The threat
for LLWS continues into the mid evening hours. A broken line of
showers and possibly a few thunderstorms may work across srn WI
between 00-04z and locally enhance some of the stronger gusts.
Cold front passes later this evening with a shift in the south
winds to the west. Strong and gusty west wind regime right into
Tuesday evening.
MARINE...
Gale Warning looks good as windy regime locked in place
through at least Tuesday night. The south winds this evening will
shift to the west later this evening which will eventually result
in the highest waves shifting more towards open waters.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory until 6 PM CST Tuesday for WIZ046-047-056-057-062-
063-067-068.
Wind Advisory until 6 PM CST Tuesday for WIZ051-052-058>060-
064>066-069>072.
LM...Gale Warning until 6 AM CST Wednesday for LMZ643>646.
&&
Update...Gehring
Tonight/Tuesday and Aviation/Marine...Hentz
Tuesday Night through Monday...CollarHazardous weather outlook, Dec 4, 3:43 PM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
343 PM CST Mon Dec 4 2017
WIZ046-047-051-052-056>060-062>072-052145-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
343 PM CST Mon Dec 4 2017
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.
.DAY ONE...Tonight
Gusty south winds will become west and increasing behind a cold
front this evening and overnight. A Wind Advisory is in effect in
the east this afternoon and across the area this evening.
There is a chance of thunderstorms this evening as a strong cold
front moves across from the west. There is a marginal risk of
severe thunderstorms south central, and a slight risk of severe
thunderstorms southwest of Madison. Damaging winds are the primary
risk.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
A Wind Advisory is in effect Tuesday for continued strong west
winds, with gusts to 45 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
LMZ643>646-052145-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
343 PM CST Mon Dec 4 2017
This Hazardous Weather Outlook is for portions of Lake Michigan.
.DAY ONE...Tonight
A Gale Warning is in effect for strong south winds that will
become west this evening behind a cold front. South Wind gusts to
35 knots are expected ahead of the front, but may reach 45 knots
near the cold front. West winds behind the cold front will gust
up to 40 knots.
There is a chance for thunderstorms this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
The Gale Warning will continue through Tuesday night under
persist gusty west winds.
Small Craft Advisory conditions are likely on Wednesday and then
possible again at times over the weekend.
Hentz
www.weather.gov/mkx
Strong Wind, Dane
- When
- December 4, 6:00 PM CST to December 5, 6:00 PM CST
- Where
- Dane forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
Sporadic minor to modest tree damage occurred. A small portion of a wooden fence was blown down in Brooklyn, WI.
Strong Wind, Dodge
- When
- December 4, 6:00 PM CST to December 5, 6:00 PM CST
- Where
- Dodge forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
Sporadic minor to modest tree damage occurred.
Strong Wind, Fond du Lac
- When
- December 4, 6:00 PM CST to December 5, 6:00 PM CST
- Where
- Fond du Lac forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
Sporadic minor to modest tree damage occurred.
Strong Wind, Iowa
- When
- December 4, 6:00 PM CST to December 5, 6:00 PM CST
- Where
- Iowa forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Sporadic minor to modest tree damage occurred.
Strong Wind, Jefferson
- When
- December 4, 6:00 PM CST to December 5, 6:00 PM CST
- Where
- Jefferson forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
Sporadic minor to modest tree damage occurred.
Strong Wind, Lafayette
- When
- December 4, 6:00 PM CST to December 5, 6:00 PM CST
- Where
- Lafayette forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Sporadic minor to modest tree damage occurred.
Strong Wind, Marquette
- When
- December 4, 6:00 PM CST to December 5, 6:00 PM CST
- Where
- Marquette forecast zone
- Measured
- 41 kt (47 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Sporadic minor to modest tree damage occurred.
Strong Wind, Green Lake
- When
- December 4, 6:00 PM CST to December 5, 6:00 PM CST
- Where
- Green Lake forecast zone
- Measured
- 41 kt (47 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 43.800, -89.045 (the zone’s center; the record gives no point)
Sporadic minor to modest tree damage occurred.
Strong Wind, Columbia
- When
- December 4, 6:00 PM CST to December 5, 6:00 PM CST
- Where
- Columbia forecast zone
- Measured
- 41 kt (47 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Sporadic minor to modest tree damage occurred.
Strong Wind, Sauk
- When
- December 4, 6:00 PM CST to December 5, 6:00 PM CST
- Where
- Sauk forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Sporadic minor to modest tree damage occurred.
Strong Wind, Ozaukee
- When
- December 4, 6:00 PM CST to December 5, 6:00 PM CST
- Where
- Ozaukee forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
Sporadic minor to modest tree damage occurred.
Strong Wind, Sheboygan
- When
- December 4, 6:00 PM CST to December 5, 6:00 PM CST
- Where
- Sheboygan forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
Sporadic minor to modest tree damage occurred.
Strong Wind, Rock
- When
- December 4, 6:00 PM CST to December 5, 6:00 PM CST
- Where
- Rock forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Sporadic minor to modest tree damage occurred.
Strong Wind, Walworth
- When
- December 4, 6:00 PM CST to December 5, 6:00 PM CST
- Where
- Walworth forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 42.669, -88.542 (the zone’s center; the record gives no point)
Sporadic minor to modest tree damage occurred.
Strong Wind, Washington
- When
- December 4, 6:00 PM CST to December 5, 6:00 PM CST
- Where
- Washington forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
Sporadic minor to modest tree damage occurred.
Strong Wind, Waukesha
- When
- December 4, 6:00 PM CST to December 5, 6:00 PM CST
- Where
- Waukesha forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
Sporadic minor to modest tree damage occurred. A tall light pole was knocked down in the parking lot of a department store on East Moreland Boulevard in the city of Waukesha.
High Wind, Milwaukee
- When
- December 4, 6:00 PM CST to December 5, 6:00 PM CST
- Where
- Milwaukee forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Mostly minor to modest tree damage but with a small amount of more significant tree damage such as uprooting.
High Wind, Racine
- When
- December 4, 6:00 PM CST to December 5, 6:00 PM CST
- Where
- Racine forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
Mostly minor to modest tree damage but with a small amount of more significant tree damage such as uprooting.
High Wind, Kenosha
- When
- December 4, 6:00 PM CST to December 5, 6:00 PM CST
- Where
- Kenosha forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
Mostly minor to modest tree damage but with a small amount of more significant tree damage such as uprooting.
High Wind, Green
- When
- December 4, 6:00 PM CST to December 5, 6:00 PM CST
- Where
- Green forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Mostly minor to modest tree damage but with a small amount of more significant tree damage such as uprooting.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, December 4 to 31, 20175 deaths · 63 kt wind · 11 events
- Wildfire and High Wind in California, December 4 to 9, 20171 death · $31 million · 76 kt wind · 10 events
- Tornado and Hail in Missouri, December 4, 20171 injured · $104,000 · EF2 · 4 events
- Tornado and Hail in Missouri, December 4, 20172 injured · $250,000 · EF1 · 8 events
- Tornado and Hail in Missouri, December 4, 2017$66,000 · EF1 · 17 events
- Strong Wind in California, December 4 to 5, 2017$100,000 · 1 event
- Blizzard in South Dakota, December 4, 201726 events
- Tornado and Damaging Wind in Iowa, December 4, 2017$10,000 · EF1 · 2 events
- Blizzard in North Dakota, December 4, 201711 events
- Blizzard in Minnesota, December 4, 201711 events
- High Wind in Nebraska, December 4, 201750 kt wind · 10 events
- Damaging Wind in Arkansas, December 4, 2017$15,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724304, 724305, 724306, 724307, 724308, 724309, 724310, 724311, 724312, 724313, 724314, 724315, 724316, 724317, 724318, 724319, 724320, 724321, 724322, 724323.